Alert archive / Massachusetts / High Wind Watches in 2020

High Wind Watch 7, NWS Boston/Norton, MA

December 22, 20205 counties in Rhode Island; 10 counties in Massachusetts; Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this high wind watch at Dec 22, 2020, 3:28 PM EST for 5 counties in Rhode Island; 10 counties in Massachusetts; Northeastern Connecticut Planning Region, Connecticut. It took effect at Dec 24, 2020, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 3:28 PM EST (20:28 UTC)
In effect from
Dec 24, 2020, 10:00 PM EST
Expired
Dec 23, 2020, 2:30 PM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 9 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS71 KBOX 222028
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
328 PM EST Tue Dec 22 2020

MAZ005>007-013>024-RIZ001>008-230430-
/O.NEW.KBOX.HW.A.0007.201225T0300Z-201225T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Framingham, Lowell, Lawrence, Gloucester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, 
Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
328 PM EST Tue Dec 22 2020

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of eastern, northeastern and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

Nocera
4 follow-up statements
869 
WWUS71 KBOX 230606
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
106 AM EST Wed Dec 23 2020

MAZ005>007-013>024-RIZ001>008-231415-
/O.CON.KBOX.HW.A.0007.201225T0300Z-201225T1800Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Framingham, Lowell, Lawrence, Gloucester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, 
Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
106 AM EST Wed Dec 23 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of eastern, northeastern and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
302 
WWUS71 KBOX 230908
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
408 AM EST Wed Dec 23 2020

CTZ003-004-MAZ012-231715-
/O.EXB.KBOX.HW.A.0007.201225T0300Z-201225T2100Z/
Tolland CT-Windham CT-Southern Worcester MA-
Including the cities of Union, Vernon, Putnam, Willimantic, 
Milford, and Worcester
408 AM EST Wed Dec 23 2020

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 55 mph 
  possible.

* WHERE...In Connecticut, Tolland CT and Windham CT Counties. In 
  Massachusetts, Southern Worcester MA County.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MAZ005>007-013>024-RIZ001>008-231715-
/O.EXT.KBOX.HW.A.0007.201225T0300Z-201225T2100Z/
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Framingham, Lowell, Lawrence, Gloucester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, 
Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
408 AM EST Wed Dec 23 2020

...HIGH WIND WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of eastern, northeastern and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
605 
WWUS71 KBOX 231542
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1042 AM EST Wed Dec 23 2020

CTZ003-004-MAZ005>007-012>024-RIZ001>008-232345-
/O.CON.KBOX.HW.A.0007.201225T0300Z-201225T2100Z/
Tolland CT-Windham CT-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-
Newport RI-Block Island RI-
Including the cities of Union, Vernon, Putnam, Willimantic, 
Framingham, Lowell, Lawrence, Gloucester, Milford, Worcester, 
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, 
Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, Newport, and New Shoreham
1042 AM EST Wed Dec 23 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of eastern, northeastern and southeastern 
  Massachusetts and northern and southern Rhode Island.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
842 
WWUS71 KBOX 231930
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
230 PM EST Wed Dec 23 2020

MAZ007-013>024-RIZ001>008-241000-
/O.UPG.KBOX.HW.A.0007.201225T0300Z-201225T2100Z/
/O.NEW.KBOX.HW.W.0011.201225T0500Z-201225T2100Z/
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Gloucester, Foxborough, Norwood, 
Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, 
Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, 
Provincetown, Vineyard Haven, Nantucket, Foster, Smithfield, 
Providence, Coventry, West Greenwich, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, Newport, 
and New Shoreham
230 PM EST Wed Dec 23 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO
4 PM EST FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph 
  expected. Some locations in coastal Rhode Island and southeast 
  Massachusetts, including Cape Cod and the Islands, could see 
  gusts as high as 75 mph.

* WHERE...Rhode Island and eastern Massachusetts.

* WHEN...Strongest winds between 6 AM and noon Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for power outages. Charge cell phones and other
electronics ahead of time.

Avoid being outside around trees and branches. If possible, stay
inside and away from windows. Use caution if you must drive.

&&

$$

CTZ003-004-MAZ005-006-012-241000-
/O.UPG.KBOX.HW.A.0007.201225T0300Z-201225T2100Z/
/O.NEW.KBOX.HW.W.0011.201225T0500Z-201225T1700Z/
Tolland CT-Windham CT-Central Middlesex MA-Western Essex MA-
Southern Worcester MA-
Including the cities of Union, Vernon, Putnam, Willimantic, 
Framingham, Lowell, Lawrence, Milford, and Worcester
230 PM EST Wed Dec 23 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO
NOON EST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Northeast Connecticut as well as central and interior
  northeast Massachusetts.

* WHEN...Strongest winds between 6 AM and noon Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for power outages. Charge cell phones and other
electronics ahead of time.

Avoid being outside around trees and branches. If possible, stay
inside and away from windows. Use caution if you must drive.

&&

$$

CTZ002-241000-
/O.NEW.KBOX.HW.W.0011.201225T0500Z-201225T1700Z/
Hartford CT-
Including the cities of Hartford and Windsor Locks
230 PM EST Wed Dec 23 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO
NOON EST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Hartford County.

* WHEN...Strongest winds from 5 AM to 10 AM Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for power outages. Charge cell phones and other
electronics ahead of time.

Avoid being outside around trees and branches. If possible, stay
inside and away from windows. Use caution if you must drive.

&&

$$

MAZ002>004-008>011-026-241000-
/O.NEW.KBOX.WI.Y.0031.201225T0500Z-201225T1700Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
Including the cities of Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Chesterfield, Blandford, Amherst, Northampton, 
Springfield, and Ayer
230 PM EST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO NOON
EST FRIDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 50 mph 
  expected.

* WHERE...Western and north central Massachusetts.

* WHEN...Strongest winds between 5 AM and 10 AM Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 22, 1:19 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 22, 1:19 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
119 PM EST Tue Dec 22 2020

.SYNOPSIS...
Upper trough moves across Southern New England today, followed
by dry and blustery conditions. High pressure builds over the
region Wednesday with sunshine and seasonable temperatures. A
strong storm system approaches from the west Christmas Eve,
bringing heavy rain, strong winds, and well above normal
temperatures into Christmas Day. Then, dry and much colder
conditions arrive this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
115 PM update...

NW flow increasing across the region with gusts 20-30 kt
developing in the interior. The stronger gusts will reach the
coast later in the afternoon. Generally a mix of sun and clouds
this afternoon with most cloud cover western half MA. Raised
temps as many locations have risen into the 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

High pressure builds in at the surface and aloft. Therefore,
after a brisk evening, the winds will trend lighter overnight.
Any lingering clouds will clear out.

Early morning temperatures under the ridge have been in the 20s
and low 30s. Dew points are forecast to reach 15-25F tonight
with the diminishing wind. This could allow temps to chill into
the upper teens. Thus the forecast will range from the upper
teens through the 20s.

Wednesday...

High pressure over the region will bring sufficient subsidence
for sunshine much of the day. As the ridge shifts to our east
late in the day, expect increasing clouds but no precipitation.
Similar mixing around 925-mb would tap slightly cooler temps,
equiv to -9C to -11C at 850-mb. This supports max temps in the
upper 30s and lower 40s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

 * Mostly dry Thursday but scattered showers becoming more likely
late

 * A storm system will bring strong winds, heavy rain, and potential
flooding issues to southern New England Christmas Eve night and
Christmas Day.

* Abnormally warm Christmas Eve into Christmas then turning much
  colder and drier for the weekend

Details...

Christmas Eve and Christmas Day...

Did someone say a White Christmas? Unfortunately, if they did they
weren't in southern New England. If you're looking for a refill of
the white stuff you'll have to go much further east. That's thanks
in large part to the far inland track of the parent low that will be
the origin of our wet and windy holiday.

Before we get there we've got to get the high out of here which
sticks around Wednesday night into the first half of Thursday
helping to keep things dry, while pulling increasing cloudcover and
warm air northward into the region. Taking a look at the synoptic
setup it's a very amplified pattern with building ridges over the
Atlantic and intermountain west and a midwest trough in between
stretching clear down to the Gulf of Mexico. Given the high
amplitude nature of the trough the trend in both model guidance and
the latest forecast update has been to slightly slow the onset of
rain Thursday night and the ending of precip on Friday (as is often
the case in these situations). The latest GFS seems to have caught
on to the slower solution of other international guidance, while the
NAM falls on the other end of the extreme. For now the forecast has
stuck with a compromise. At the surface the parent low lifts out of
the Great Lakes while a secondary low is generated along the frontal
boundary over the northeast US.

This system as it lifts into Canada has all the necessary
ingredients for an impactful storm. As for moisture, there is
plenty. We could call this an atmospheric river event, with an
anomalous tap of moisture evident all the way from the tropics into
New England (PWATs near 1.5"). Placement beneath the right rear
quadrant of a 170 kt 300 mb jet together with some impressive jet
dynamics in the low and mid levels will provide ample lift for a
widespread rain event. Anywhere from 1 to 2 inches of rain is
expected from this system, with locally higher amounts possible.
This amount of rain on top of the current snowpack is leading us to
become increasingly concerned about the threat of localized street
flooding and even some river flooding. Compounding that threat is
the extremely warm and moist airmass present Thursday into Friday,
when temperatures climb into the mid to upper 50s and dewpoints in
the 50s as well! Typically strong winds plus high dewpoints equals a
rapidly receding snowpack.

The other hazard from this system will be strong, potentially
damaging winds. The previously mentioned good low level jet dynamics
were referring to an 80 to 90 kt low level jet that develops at the
925-850 mb level. Besides providing intense lift for precip, these
winds may mix down and cause damage at the surface. While model
soundings currently indicate a low level inversion keeping the bulk
of the winds aloft, even a portion of winds of this magnitude could
cause scattered power outages. Any downpours overnight will help to
mix down those winds as well. The unusually warm airmass persists
overnight and those dewpoints won't allow for much cooling off, so
lows should be in the upper 40s. Friday the high temperature will
occur early in the morning before the cold front swings through
later in the day causing temperatures to plunge and cutting off the
heavy rain. There is potential for some novelty snow on the back end
as the cold air wraps in and the precip exits, but don't expect much
out of it.

Saturday through Monday...

Much colder post frontal airmass in place for the weekend as high
pressure moves in bringing dry weather. Temperatures won't get out
of the 30s. The next storm system brings another chance of showers
to start next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00z...
VFR. NW wind gusts to 25-30 kt, strongest interior with winds
increasing along the coast by late afternoon.

Tonight and Wednesday...High confidence.
VFR. Gusty winds in the evening then diminishing overnight, but
gusts 20-30 kt persisting overnight along the immediate coast
and Cape/Islands before diminishing during Wed.

Wednesday night...Moderate confidence.
Mainly VFR with increasing mid/high clouds, but patchy MVFR
cigs may develop overnight.

KBOS TAF...High confidence in the TAF.

KBDL TAF...High confidence in the TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: VFR. Breezy.

Thursday: Mainly VFR, with local IFR possible. Strong winds
with local gusts up to 40 kt. Chance SHRA.

Thursday Night: Mainly MVFR, with local IFR possible. Strong
winds with gusts up to 55 kt. SHRA.

Christmas Day: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 55 kt. Chance SHRA, FZRA likely.

Friday Night: VFR. Breezy. Slight chance SHSN.

Saturday: VFR. Breezy.

&&

.MARINE...
Today and tonight...

Southeast swell from departing coastal low this morning will
maintain 5-6 ft seas on the outer waters today. Increasing
northwest wind late afternoon and night will bring gusts up to
25 kt, which will bring increasing seas on most of the waters.
Small Craft Advisory continues on most waters, and has been
expanded into Boston Harbor and Narragansett Bay for tonight.

Wednesday...

Small Craft Advisory conditions continue most waters into the
morning... and on the outer waters through sunset. Northwest
winds may linger early with gusts near 25 kt. But after mid-
morning, expect the headline to be supported only by rough seas.
Conditions continue to diminish through the afternoon/evening.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Thursday: Low risk for gale force winds with gusts up to 40 kt.
Areas of rough seas. Slight chance of rain showers.

Thursday Night: Low risk for storm force winds with gusts up to
45 kt. Rough seas up to 17 ft. Chance of rain showers.

Christmas Day: Low risk for storm force winds with gusts up to
45 kt. Rough seas up to 17 ft. Rain showers.

Friday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Rough seas up to 13 ft. Chance of rain
showers, slight chance of snow showers.

Saturday: Winds less than 25 kt. Rough seas up to 10 ft.

&&

.CLIMATE...
Christmas Eve...

Boston Record High Minimum
1). 49F 2015
2). 44F 2014
3). 43F 1888
4). 42F 1964
5). 41F 1965

============================

Providence Record High Minimum
1). 50F 2015
2). 46F 1979
3). 44F 1965/1964
5). 42F 1987

============================

Worcester Record High Minimum
1). 47F 2015/1964
3). 43F 1979
4). 41F 1982
5). 38F 2014/1895

============================

Hartford Record High Minimum
1). 43F 2014
2). 42F 2015/1987
4). 41F 1979
5). 38F 1965/1964

Christmas Day...

Boston Record Highs
1). 65F 1889
2). 62F 2015
3). 60F 1964/1888
5). 59F 2014/1982/1915

Boston Record Precip.
1). 0.89" 1889
2). 0.82" 1886
3). 0.80" 1986
4). 0.79" 2002
5). 0.55" 1966

============================

Providence Record Highs
1). 64F 2015
2). 63F 2014/1964
4). 62F 1940
5). 60F 1965

Providence Record Precip.
1). 1.68" 1978
2). 1.19" 1986
3). 0.74" 2002
4). 0.63" 1974
5). 0.60" 1945

============================

Worcester Record Highs
1). 60F 2015/1964
3). 59F 2014/1940
5). 57F 1982

Worcester Record Precip.
1). 1.15" 1986
2). 1.05" 1965
3). 0.73" 1979
4). 0.58" 1979
5). 0.53" 1997

============================

Hartford Record Highs
1). 64F 1964
2). 60F 2015
3). 58F 1994
4). 56F 2014/1940/1915

Hartford Record Precip.
1). 1.39" 1979
2). 1.10" 1978
3). 1.08" 1986
4). 0.80" 1945
5). 0.79" 2005

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 AM EST Wednesday for ANZ231>234-
     251.
     Small Craft Advisory from 6 PM this evening to 7 AM EST
     Wednesday for ANZ230-236.
     Small Craft Advisory until 7 AM EST Wednesday for ANZ235-237.
     Small Craft Advisory until 4 PM EST Wednesday for ANZ250-
     254>256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...KJC
SHORT TERM...WTB
LONG TERM...BW
AVIATION...KJC/BW
MARINE...WTB/BW
CLIMATE...
Hazardous weather outlook, Dec 22, 9:58 AM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
958 AM EST Tue Dec 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-231500-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
958 AM EST Tue Dec 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to damaging winds and minor flooding are possible Christmas
Eve night into Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-231500-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
958 AM EST Tue Dec 22 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong gale to storm force winds are possible Christmas Eve night
into Christmas Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:37 PM ESTStorm WatchBOX23 hr

Nearby

High Wind Watches in Massachusetts, 2020High Wind Watches in Rhode Island, 2020High Wind Watches in Connecticut, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.